Thunderstorm Wind, Pima
- When
- July 7, 5:55 PM MST
- Where
- Pima County, Tuscon Ryan Fld Arpt
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 32.130, -111.170
AWOS measured a wind gust of 59 mph at Ryan Field at 5:55 PM MST.
A strong surge of moisture from the Gulf of California resulted in scattered thunderstorms across southeast Arizona.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TWC wrote it up.
A strong surge of moisture from the Gulf of California resulted in scattered thunderstorms across southeast Arizona.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before the first event at Jul 7, 2:23 PM MST, 3 hours 32 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TUCSON AZ 223 PM MST TUE JUL 7 2009 .SYNOPSIS...HIGH PRESSURE ALOFT WILL GRADUALLY STRENGTHEN OVER ARIZONA THROUGH FRIDAY. DESPITE THIS GENERALLY UNFAVORABLE MONSOON PATTERN...PLENTY OF LOW LEVEL MOISTURE SURGING NORTH FROM THE GULF OF CALIFORNIA WILL CONTINUE TO SUPPORT AT LEAST SOME AFTERNOON AND EVENING THUNDERSTORMS THROUGH THURSDAY. BY FRIDAY...THIS MOISTURE SUPPLY WILL BE TEMPORARILY CUT OFF AS THE HIGH STRENGTHENS ALONG THE ARIZONA-NEW MEXICO BORDER. THIS WILL LEAD TO OPPRESSIVE HEAT OVER THE DESERTS THIS WEEKEND...AND WILL SUPPRESS THUNDERSTORM DEVELOPMENT. THE SOMEWHAT DRIER PATTERN WILL BE BRIEF...WITH A MORE TYPICAL MONSOON FLOW PATTERN EXPECTED BY EARLY NEXT WEEK. && .DISCUSSION...TSTMS SO FAR TODAY HAVE BEEN STRONGEST ALONG THE INTERNATIONAL BORDER...WITH CONVECTION NORTH OF A CLIFTON-SAFFORD- TUCSON-SELLS LINE FIGHTING THE STRENGTHENING MID LEVEL CAP. AREAS S OF TUCSON WILL CONTINUE TO BE OUR HOT SPOT FOR THE REST OF THE AFTERNOON. HAVE ADJUSTED POPS TO FIT RADAR AND SATELLITE TRENDS... MOSTLY TO RAISE A BIT NEAR THE INTERNATIONAL BORDER...AND LOWER A BIT FROM TUCSON NORTH. ANOTHER UNCOMFORTABLY WARM NIGHT IS IN STORE AS DEWPOINTS REMAIN QUITE HIGH. NEXT COUPLE OF DAYS DO NOT LOOK AS SUPPRESSED AS FIRST THOUGHT... ALTHOUGH WERE NOT TALKING ABOUT ANYTHING BETTER THAN LOW-MID GRADE COVERAGE AS 500MB TEMPS HOVER AROUND -4C. MOISTURE CONTINUES TO STREAM NORTH FROM THE GULF OF CA...AND WHILE THE UP-GULF PRESSURE DIFFERENTIAL HAS WEAKENED TO 4MB...THE THERMAL SURFACE LOW WILL CONTINUE TO STRENGTHEN AND SHOULD HELP MAINTAIN AT LEAST A MODEST FEED THROUGH THU. LOW LEVEL STEERING FLOW WILL ALSO INCREASE A BIT...TURN MORE TO THE S-SE WED...S-SSW THU...AND THEN BACK TO SE ON FRI AS THE HIGH STRENGTHENS AND CONSOLIDATES. THAT IS A BIT MORE FAVORABLE FOR PUSHING STORMS/OUTFLOWS OFF THE HIGHER TERRAIN. WHILE WARM TEMPS AND WEAKLY CONFLUENT FLOW ALOFT WILL CONTINUE TO HINDER WIDESPREAD DEVELOPMENT...AVAILABLE MOISTURE AND WARMER SURFACE TEMPS WARRANT A SLIGHT POP RAISE. UNFORTUNATELY...OUR HEAT WAVE FORECAST IS STILL ON TRACK FOR THE WEEKEND. LATEST MODELS AND ENSEMBLES ARE ALMOST UNANIMOUS IN TEMPORARILY CENTERING THE HIGH OVER SE AZ/SW NM AS 500MB TEMPS RISE TO -2C AND 700MB TEMPS RISE TO 16-17C. FOR ABOUT 48HRS...THE HIGH ALSO STACKS VERTICALLY FROM 700-300MB WHICH TRANSLATES TO STRONG SUBSIDENCE...A TEMPORARY SHUTDOWN OF GULF OF CA INFLOW...AND THE REDIRECTION OF ANY TRIGGERING DISTURBANCES TO OUR SOUTH. MEX MOS IS A BIT COOLER THAN WERE ADVERTISING...POSSIBLY BECAUSE AT DAYS 4-6 MEX TRENDS A LITTLE TOO STRONGLY TOWARD CLIMO. 850-700MB THICKNESSES...700MB TEMPS...AND THE +2 STANDARD DEVIATION 500MB HEIGHT ANOMALIES ALL SUPPORT HEAT ADVISORY LEVELS FOR NOT JUST THE DESERTS...BUT PERHAPS EVEN THE HIGHER ELEVATION EASTERN VALLEYS. THROW THAT ON TOP OF VERY WARM LOWS AND WE ARE TALKING ABOUT OPPRESSIVE HEAT...EVEN BY OUR STANDARDS. THE VERY WARM TEMPS ALOFT AND WEAK UNIDIRECTIONAL FLOW SHOULD VIRTUALLY SHUT DOWN THE VALLEYS WHILE EVEN MOUNTAIN TSTMS STRUGGLE. THAT SITUATION WILL NOT LAST FOR LONG...MAYBE A DAY OR TWO AT MOST. THE LAST COUPLE GFS AND ECMWF RUNS SUPPORT OUR SUSPICION THAT EVENTUALLY...THIS RIDGING WILL PRECEDE A POTENTIALLY BIG UPSWING IN THE MONSOON. AS EARLY AS SUN NIGHT THE UPPER HIGH IS FORECAST TO BREAK DOWN A BIT...SHIFT INTO THE 4 CORNERS...UNSTACK VERTICALLY...AND OPEN THE DOOR FOR AN UPPER LEVEL INVERTED TROUGH. 500MB TEMPS ARE NOW PROGGED TO FALL QUITE A BIT BY MON AS THE UP-GULF PRESSURE DIFFERENTIAL STRENGTHENS TO 6MB...PERHAPS EVEN HIGHER AS MCSS START TO ROLL WEST OFF THE SIERRA MADRES. HAVE SPED UP THE TREND INDICATED BY THE GFS /THE GFS IS USUALLY TOO SLOW WITH MONSOON MOISTURE RETURNS/ AND BROUGHT US A BIT ABOVE CLIMO BY EARLY NEXT WEEK AS TEMPS FALL BACK A BIT WITH THE INCREASING HUMIDITY. && .AVIATION...SCATTERED THUNDERSTORMS WILL CONTINUE TO POSE A THREAT TO BOTH KOLS AND KDUG THROUGH 03Z...WITH VERY BRIEF MVFR/IFR AND GUSTS NEAR 40KTS. A TSTM EARLIER THIS AFTERNOON BROUGHT VSBY BRIEFLY TO 1/2SM AT KFHU WITH A 35KT GUST. ALTHOUGH A TSTM CANNOT BE RULED OUT AT KTUS...MOST OF THE ACTIVITY NEAR THAT LOCATION WILL REMAIN CONFINED NEAR THE MOUNTAINS EARLY THIS EVENING AS THE ACTIVITY DRIFTS SE. EXPECT THE TSTM TO DIMINISH BY 04Z WITH TERRAIN DRIVEN WINDS LESS THAN 10 KTS OVERNIGHT AND A FEW SCATTERED MID LEVEL CLOUDS. AVIATION DISCUSSION NOT UPDATED FOR TAF AMENDMENTS. && .FIRE WEATHER...NO SIGNIFICANT FIRE WEATHER CONCERNS THROUGH SAT AS HUMIDTIES REMAIN QUITE HIGH. HOWEVER OVER THE WEEKEND...HOT AND RATHER DRY WEATHER IS EXPECTED WITH A REDUCED RISK OF THUNDERSTORMS AND WETTING RAINS. THAT COULD DRY FUELS RATHER QUICKLY...PARTICULARLY IN LOWER ELEVATIONS. && .CLIMATE...THE LAST TIME TUCSON REACHED 110 DEGREES WAS ON JUNE 21 2008. THE ALL TIME RECORD HIGH FOR JULY IN TUCSON IS 114 SET ON JULY 28 1995 AND JULY 4 1989. && .TWC WATCHES/WARNINGS/ADVISORIES...NONE. PYTLAK WEATHER.GOV/TUCSON
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TUCSON AZ 956 AM MST TUE JUL 7 2009 AZZ019-029>035-081200- NORTHERN GREENLEE COUNTY-SOUTHEAST PINAL COUNTY- UPPER GILA RIVER VALLEY-WESTERN PIMA COUNTY-TOHONO OODHAM NATION- TUCSON METRO/MARANA/GREEN VALLEY-SANTA CRUZ COUNTY-COCHISE COUNTY- 956 AM MST TUE JUL 7 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL ARIZONA AND SOUTHEAST ARIZONA. .DAY ONE...TODAY AND TONIGHT THE LOWER LEVELS OF THE AIRMASS ACROSS SOUTHEAST ARIZONA SAW A REINFORCEMENT MOIST AIR LAST NIGHT AND EARLY THIS MORNING FROM MOISTURE RESIDING ACROSS SONORA MEXICO. HOWEVER...WARMER AND MORE STABLE AIR ALOFT WILL CONTINUE TO PUSH INTO THE AREA FROM THE SOUTHWEST TODAY. THIS WILL LIMIT THE BEST CHANCES OF PRECIPITATION TO LOCATION ACROSS SANTA CRUZ...COCHISE AND SOUTHERN PIMA COUNTIES TODAY. THE AIRMASS ACROSS THESE LOCATIONS REMAINS QUITE MOIST...SO THE MAIN THREAT FROM THESE STORMS WILL BE HEAVY RAINFALL. THE THREAT OF STRONG...ERRATIC AND GUSTY WINDS ALSO EXISTS. OTHER LOCATIONS ACROSS SOUTHEAST ARIZONA WILL SEE MORE ISOLATED COVERAGE OF THUNDERSTORMS TODAY...WITH THE MAIN THREAT OF THESE STORMS BEING STRONG...ERRATIC AND GUSTY WINDS. ALTHOUGH BRIEF HEAVY RAIN WILL ACCOMPANY THESE STORMS AS WELL...THE MIXTURE OF DRIER AIR FROM THE WEST WILL REDUCE THE POSSIBILITY OF VERY HEAVY DOWNPOURS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY STRONG HIGH PRESSURE WILL BUILD ACROSS NEW MEXICO THE REST OF THE WEEK...PUSHING INTO SOUTHEAST ARIZONA BY THIS WEEKEND. THIS WILL EVENTUALLY BRING OPPRESSIVE HEAT TO SOUTHEAST ARIZONA. VERY WARM TEMPERATURES ALOFT WILL SUPPRESS THUNDERSTORM DEVELOPMENT THIS WEEKEND. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. WEATHER.GOV/TUCSON
The Tucson radar (KEMX), 57 km away, was scanning. The volume nearest the first event began at 00:57 UTC.
1 thunderstorm wind. Local standard time, as filed.
AWOS measured a wind gust of 59 mph at Ryan Field at 5:55 PM MST.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Arizona in 2009Every state in 2009This day in weather historyWarnings in Arizona, July 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 170939.